a “nightmare” of experimentation, grave anxiety, lots of depression and suicidal thoughts, which were to pervade my life for the next 12 plus years.
Dear Ann Blake-Tracy,
Fortunately, for me, someone recently referred me to your tape, “Help, I can’t get off my Anti-Depressants.” I would like to tell you my story.
Back in 1989, after years suffering from depression and anxiety, I was prescribed, for the first time, an antidepressant. I had been a dancer, previously, with American Ballet Theatre, in New York, and the National Ballet of Canada. Although I was no longer dancing, I had always been very aware of my body, and did not realize how sensitive my body chemistry was. I have suffered from depression since I was about 12 years old. I immersed myself into the dance world, and became a professional dancer.
At this time, which was already several years after stopping dancing, I was prescribed Prozac, which I took for six months (I do not recall the dosage). I was living in Tempe, Arizona, at the time, and became “wired like a bunny, going 90 miles an hour, sleeping about four hours a night.” I began commuting back and forth to Los Angeles, where I fell into the movie business, doing set decoration. I was happy and high. After six months, I went off the medication.
About six months later, someone broke into my truck, in LA. I, for lack of any other description, “freaked out,” beyond the normal reaction. I panicked, felt violated, and really overreacted. I decided to try to take the Prozac again, and began what was to become a “nightmare” of experimentation, grave anxiety, lots of depression and suicidal thoughts, which were to pervade my life for the next 12 plus years.
I guess my body chemistry being so sensitive, when I tried to take the Prozac again, I reacted badly, becoming even more anxious and agitated. The doctors would increase my dose, and it would get worse. Over the next 10 or so years, I went on and off different medications, different doses, always on the low side. I was given Paxil (made me severely agitated and very drowsy), Wellbutrin, Depakote, Serzone, Zoloft, and I even tried St. John’s Wort, Kava, and nothing. My cycles of depression were severe at times. And whenever I got to the point where I was finally off the medication I was taking, as I tried to get off so many times, I would have a major depressive episode, and it would take from six to nine months to get back to normal. It was even more difficult getting back on the drugs and becoming stable, after I had weaned off. I must say, I always did this against my doctor’s advice; she did not want me off my medications, I wanted off.
For a few years I did well on a low dose of Zoloft. Then I tried to wean off, and had a serious re-occurrence of the depression, waking up extremely anxious every day, not wanting to live. It was almost harder getting back on the drugs after I had weaned off. It took about nine months to recover and feel “normal” again.
In 1999, I ended up at a treatment center for depression and anxiety. By this point I was taking only Luvox, as I had a lot of obsessive thinking (not OCD, though). I don’t know what happened, but I went through a period that was bad, and the doctor’s upped my dosage from 25 mg to 75 mg a day, and I really freaked out and ended up going to this treatment center. When I dropped the dosage back to 25, the anxiety was greatly reduced. The doctor would always tell me to take a Xanax when it got that bad…I would rarely do that, and if I did, I would take 1/2 of the .25 mg pill, just one time, and that would jump start me back to normal, after a day of feeling totally out of it, for the next six months or nine months, when I might end up taking another 1/2 a Xanax again.
Anyway, today I have stabilized on 12.5 mg. of Luvox, EVERY OTHER DAY!! I have been trying to wean off for years, unsuccessfully. I practice kundalini yoga, with Gurmukh, at Golden Bridge Yoga in Los Angeles and am taking the teacher’s training program. This form of yoga works on the nervous system. A lot of time I shake in class, because I know my nervous system is still so out of whack. I try to each healthy, I don’t eat red meat, and not much chicken or fish, either. I am attracted to sugar, and always have been. I have a very lean, muscular, athletic body, and obviously a VERY sensitive body chemistry. The kundalini yoga has been amazing, BUT, I still haven’t been able to get past the 12.5 mg every other day dosage.
WHAT CAN I DO???????? If I pull out just one pill, meaning, if I skip one day, hoping to proceed further in the weaning process, I find myself dip right into the depression. I can also become very angry and agitated.
Earlier this year, not knowing the severity of quick withdrawal, I went from 12.5 mg Luvox every day to every other day for one week. I felt like I was in bliss, like someone lifted the cloud off my head. The second week I cut back to 12.5 mg every third day. On day 10 I suffered a severe crash, and it took me 6 weeks to get back to normal. I had to resume my dosage to 12.5 every day, and eventually got it back to 12.5 mg every other day. But every day, for six weeks, I woke up agitated, and crying and not wanting to live.
I am 43 years old. I am tired of being on medications, even if it is only a small dosage. I have taken something or other since the end of 1989, on and off. I want so much to be drug-free. I am also single, and tired of being alone. No one wants to deal with this kind of mood disorder, although I was married, and my husband was supportive, most relationships cannot endure “my problem.”
Despite my depressions, I have always been a functioning depressive. I will cry and be alone and in pain in the quiet of my own home, or often when I am on the streets driving, and I will go to work and complete my job. I work on the TV show “Malcolm in the Middle.” I shop for the set decorations, so I am often out by myself. I have time to be in pain and depression and not show anyone, then put on a smile when I get around the set. But it’s not good enough for me anymore.
I want to get past this dosage of 12.5 every other day, and get to NOTHING!! I practice the kundalini yoga 2-3 times a week. I’ve tried some herbs at various times to support my weaning, but I honestly haven’t been consistent with any one program. I get 32 acupuncture visits a year, free as part of my insurance, and I have utilized them for emotional balancing. I always come of there “spaced out,” much like how I feel after a yoga class.
I don’t know how long I’ve been on Luvox, probably almost four years now, if not more. Like I said, I don’t even know if it’s doing anything for me, but I have managed to get down to the 12.5 every other day, and I want so much to be off completely. Last week, I actually managed to cut the 25 mg tablet that I cut in half to make 12.5, in half again, to make it 6.25 (approx) mg, and I took that one day. I may have imagined this, but I suffered a relapse after that, too.
I follow a spiritual path. I’ve read all the self-help books. My whole life has been devoted to wanting to heal. It’s time for this to end now.
Please, can you tell me how I can finally kick that last little bit of the medication?? I don’t even know if even the 12.5 mg every other day is doing much for me, because I still have my cycles of mood swings.
Can I hope to be off of them completely? Where should I go from here??
I hope you will write back to me.
Thank you so much for your time.
This is Survivor Story number 2.
Total number of stories in current database is 48
571 total views, no views today